US FDA issues health warning about topical anaesthetics

By Simon Pitman

- Last updated on GMT

Ignited by the global growth in the use of topical anaesthetics for cosmetic procedures, the US FDA has issued a health warning after a study concluded that the drug lidocaine carries risks.

Topical anaesthetics are being increasingly prescribed by cosmetic surgeons and beauty professionals as a means of curbing pain both pre- and post-surgery and lidocaine has in turn proved an increasingly popular active ingredients for use in gels and creams.

These topical products are used for a range of procedures - from facelifts to laser hair removal treatments - and have become increasingly popular on the back of the huge growth for these procedures, particularly in Europe and the US where they can be bought over the counter.

Wide range of personal care application

Although the dosage levels are closely monitored, Lidocaine also has reported uses for products such as anti-itch and rash treatments, after-sun, shaving creams and moisturizers.

In 2007 the FDA issued a Public Health Advisory after two women died from using topical anaesthetics prior to laser hair removal procedures.

The recent study concerns lidocaine when used to reduce discomfort during breast mammography procedures.

Reactions are rare, but risk exists

The study points out that, although reactions to the drug are said to be rare, there is still a risk that it could cause ‘serious and life-threatening adverse effects when applied to a large area of skin or when the area of application is covered.’

Topical anaesthetics using lidocaine are most commonly incorporated with aloe vera as a means of soothing the treated area and blocking any pain sensation in the skin. They are sold in most of the leading retail outlets in the US, but are generally prescription only in Europe.

The study shows that some of the medication can pass into the blood stream through the skin membrane if used on a large area, if large quantities are applied, it is applied to areas where the skin is broken, or if the skin temperature suddenly increases due to wrapping or covering the skin.

As a result of the potential health hazards associated with such topical anaesthetics, the FDA has issued guidelines for their safe use.

These include:

  • Topical treatments with lower doses of medication
  • Applying the treatment only on areas where pain exists
  • Not to be applied to areas of broken or damaged skin
  • Consulting doctors about the risks associated with such treatments
  • Awareness that covering or wrapping the skin can increase the temperature and risk factor

Related topics: Formulation & Science

Related news

Follow us

Products

View more

Webinars